Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 273, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2016, 2:15 AM CDT for Lincoln County, Saline County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 2:15 AM CDT (07:15 UTC)
- Expired
- Jul 31, 2016, 2:40 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 146 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
817
WUUS53 KICT 310715
SVRICT
KSC105-169-310815-
/O.NEW.KICT.SV.W.0273.160731T0715Z-160731T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 315 AM CDT
* AT 214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINCOLN...
MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WINDS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEVERLY AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
3908 9822 3914 9793
TIME...MOT...LOC 0714Z 259DEG 16KT 3901 9811
HAIL...1.50IN
WIND...60MPH
$$
ES2 follow-up statements
153
WWUS53 KICT 310721
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT SUN JUL 31 2016
KSC105-169-310815-
/O.CON.KICT.SV.W.0273.000000T0000Z-160731T0815Z/
LINCOLN KS-SALINE KS-
221 AM CDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN LINCOLN AND NORTHWESTERN SALINE COUNTIES...
AT 220 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINCOLN...
MOVING EAST AT 20 MPH. THE THUNDERSTORM IS STRENGTHENING.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEVERLY AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
3908 9822 3914 9793
TIME...MOT...LOC 0720Z 259DEG 16KT 3902 9807
HAIL...1.50IN
WIND...60MPH
$$
ES717
WWUS53 KICT 310740
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 AM CDT SUN JUL 31 2016
KSC105-169-310750-
/O.CAN.KICT.SV.W.0273.000000T0000Z-160731T0815Z/
LINCOLN KS-SALINE KS-
240 AM CDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
NORTHWESTERN SALINE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
WICHITA.
LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
3908 9822 3914 9793
TIME...MOT...LOC 0738Z 259DEG 16KT 3904 9796
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:30 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 31, 1:30 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 130 AM CDT SUN JUL 31 2016 .SHORT TERM...(Today and Tonight) Issued at 127 AM CDT Sun Jul 31 2016 The main forecast challenges in the short term are convection and building heat across the area. Ongoing convection over the forecast area early this morning the result of low level moisture transport. This convection should continue to develop and spread in a northwest to southeast fashion across the forecast area as the low level jet veers. The threat of large hail and heavy rainfall will continue through about 14z. The upper level ridge begins to build in earnest today. Winds increase from the south and will be stronger than Friday. Right now, the big question is whether or not we will mix out. If we do, dewpoints during peak heating will drop, with increasing wind and temperatures. This could affect afternoon heat indices. We are thinking that will happen along and west of I-135. Thus, expect the warmest temperatures and highest winds in that location, with heat indices across central and eastern Kansas in the 100-105 degree range. Low level moisture transport will again be a factor for Saturday night's forecast. NWP models all have the nose of it, where convection typically forms, further north than tonight. Thus, think precipitation chances are less Saturday night than tonight. .LONG TERM...(Sunday through Saturday) Issued at 127 AM CDT Sun Jul 31 2016 The main concern for the remainder of the forecast period is temperatures. The upper level ridge builds into the region. This will increase capping for convection as well as the temperatures. Each day should reach near 100 with some mixing out in the afternoon. This will allow the dewpoint and subsequent humidities to decrease during peak heating. This SHOULD, keep heat indices in the 100-105 degree range. Given the amount of capping, doubt much convection will break the cap. If it does, there is a high likelihood that the initial storms will produce large and torrential rainfall. Looking down the road, expect the heat to remain with us into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1128 PM CDT Sat Jul 30 2016 The main aviation hazard: thunderstorm potential overnight into early Sunday morning. Strengthening moisture transport/isentropic lift will occur overnight in response to a 40-45 knot southerly low-level jet. Isolated to scattered thunderstorms will continue to develop from northwest into north central kansas, possibly forming into a mesoscale convective complex during the early morning hours across northeast Kansas, as the low-level jet veers to southwesterly. Will include a VCTS mention at most terminals overnight, with a TEMPO TSRA group at SLN for now and update/amend as needed. Expecting lesser storm coverage across the south. Otherwise, light southeasterly winds overnight are expected to become more southerly and gusty on Sunday as a lee trough develops over the high plains. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 76 99 / 40 10 10 10 Hutchinson 71 96 74 100 / 40 10 10 10 Newton 71 95 75 99 / 50 20 10 10 ElDorado 71 94 74 97 / 50 20 10 10 Winfield-KWLD 73 96 75 99 / 30 10 10 10 Russell 70 98 73 100 / 40 10 10 10 Great Bend 70 98 74 101 / 30 10 10 10 Salina 71 95 75 99 / 60 20 10 10 McPherson 71 95 74 99 / 50 20 10 10 Coffeyville 72 92 74 96 / 30 30 10 10 Chanute 71 91 74 96 / 40 30 10 10 Iola 70 91 73 95 / 50 40 10 10 Parsons-KPPF 72 91 74 96 / 40 30 10 10 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...JMC
Hazardous weather outlook, Jul 30, 10:14 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1014 PM CDT SAT JUL 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1014 PM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY DEVELOP OVERNIGHT...ESPECIALLY ACROSS CENTRAL KANSAS INTO THE FLINT HILLS. A FEW OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE NICKEL TO QUARTER SIZED HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STORMS WILL BE POSSIBLE SUNDAY MORNING FOR MAINLY SOUTHEAST KANSAS. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY...HOWEVER LOCALLY HEAVY RAINFALL COULD OCCUR. A WARMING TREND LOOKS TO COMMENCE SUNDAY AND CONTINUE THROUGH MOST OF THE WORK WEEK. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE WILL BE COMMON THROUGH THIS TIME FRAME, WITH THE WARMEST HEAT INDICES AROUND 105 POSSIBLE ACROSS SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 31, 12:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016
KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897
ESSpecial weather statement, Jul 31, 1:35 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
135 AM CDT SUN JUL 31 2016
KSZ032-033-310700-
RUSSELL KS-LINCOLN KS-
135 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 132 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
OVER SYLVAN GROVE...OR 11 MILES NORTH OF WILSON...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...LUCAS...SYLVAN GROVE...
WILSON STATE PARK AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3899 9804 3887 9844 3887 9847 3904 9857
3922 9822 3922 9820
TIME...MOT...LOC 0632Z 243DEG 21KT 3900 9843
ESSpecial weather statement, Jul 31, 2:07 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 207 AM CDT SUN JUL 31 2016 KSZ033-310730- LINCOLN KS- 207 AM CDT SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER LINCOLN...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LINCOLN...BEVERLY AND WESTFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3891 9793 3890 9824 3908 9828 3916 9793 TIME...MOT...LOC 0703Z 259DEG 16KT 3901 9817 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:49 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jul 31, 1:35 AM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| Jul 31, 2:07 AM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.